Search
Close this search box.
Co-codamol tablets

Could I be addicted to co-codamol?

Co-codamol is a legal, effective and mainstream painkiller. It’s easily accessible and not many people would have it on their list of well-known addictions. 

What is co-codamol? 

Co-codamol is a pain relievingdrug used to treat headaches, toothaches and muscular pain. It’s made up of two key active ingredients: paracetamol and codeine. It is produced in different strengths. The lowest of which can be purchased in pharmacies without a prescription and the higher doses have to be prescribed by a doctor. 

What are co-codamol side effects? 

These common side effects are not signs of addiction. Anyone who takes the drug can experience them: 

  • Constipation 
  • Feeling sick 
  • Headaches 
  • Feeling sleepy 

If you want a more in depth explanation of the side effects of co-codamol and key facts on the drug, we recommend the NHS website

What makes co-codamol addictive? 

Simply put – it’s the codeine. 

The function of codeine is to stop the central nervous system from sending pain signals to the brain. 

When someone takes co-codamol for a length of time, their tolerance to the drug increases. Your body gets used to the codeine and still tries to tell your brain that you are in pain, meaning you have to take more co-codamol to experience relief from pain.

You begin to rely on a stronger dose and need more of it to enjoy a pain free life. This is when the physical addition to the painkiller begins. Your body develops a tolerance to codeine and begins to rely on the drug to prevent withdrawal symptoms. 

What does codeine withdrawal look like? 

There are two types of codeine withdrawal symptoms. The first happens soon after taking a dose of the drug, and the next as your body works out a way to cope without codeine. 

Initial codeine withdrawal symptoms:

  • runny nose and teary eyes 
  • anxiety or irritability
  • difficulty sleeping
  • sweating 
  • aching muscles 

Symptoms that occur later: 

  • nausea, vomiting and diarrhea
  • appetite loss
  • cramps in your stomach 
  • enlarged pupils 

What are the dangers of taking too much co-codamol? 

If you, or someone you know, have been taking co-codamol for a long time you could be at risk of liver damage, kidney damage and seizures. 

Too much co-codamol can be fatal. It can cause respiratory depression, which is when someone’s breath slows, heart rate drops and your respiratory system stops working. 

The importance of seeking help for co-codamol addiction 

You might have recently experienced some of the codeine withdrawal symptoms listed above. Or, you may be concerned about a loved one who says they need to take co-codamol more than they used to.

It’s really important to know that you don’t have to wait for things to get worse before you seek help. It’s a fact – codeine can be addictive. 

If you need help with a co-codamol addiction, or you think you may be developing one, read about how Livingstone House can offer you help and support

Maybe you want to know more about how Livingstone House works? Read our FAQs section to learn more about us, see the questions that other people are asking and be reassured that we can help you whatever stage you’re at. 

Scroll to Top

Receive a free call back from us

If you would like more information or advice, please fill out the form below and we’ll get back to you as soon as we can.

I need help now

If you or someone you care about needs urgent help now, you can:
Call your GP and ask for an emergency appointment
Call NHS 111
Contact your mental health crisis team (if you have one)
Call Samaritans free on 116 123 or email jo@samaritans.org
If you are in a life threatening situation right now please call 999